Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2019, 6:24 PM EDT for 5 counties in Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 6:24 PM EDT (22:24 UTC)
- Expired
- May 16, 2019, 6:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:25 PM EDT | HAIL 0.7 | Brazil, IN | HALF-INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 16, 4:27 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WUUS53 KIND 162224
SVRIND
INC021-119-121-133-167-162315-
/O.NEW.KIND.SV.W.0022.190516T2224Z-190516T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
624 PM EDT Thu May 16 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Vigo County in west central Indiana...
Clay County in west central Indiana...
South central Parke County in west central Indiana...
Central Owen County in west central Indiana...
Southwestern Putnam County in west central Indiana...
* Until 715 PM EDT.
* At 623 PM EDT, a severe thunderstorm was located near Brazil, or
10 miles northeast of Terre Haute, moving southeast at 35 mph.
This storm has a history of producing hail as large as tennis
balls and is still showing weak rotation.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Brazil, Seelyville, Knightsville, Harmony, Staunton, Carbon, Center
Point, Fontanet, Bowling Green, Patricksburg, Bridgeton,
Reelsville, Saline City, Cagles Mill Lake and Devore.
This includes Interstate 70 between mile markers 17 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3967 8720 3941 8666 3920 8695 3955 8735
TIME...MOT...LOC 2223Z 316DEG 31KT 3954 8721
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
AW/502 follow-up statements
492
WWUS53 KIND 162241
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
641 PM EDT Thu May 16 2019
INC121-167-162251-
/O.CAN.KIND.SV.W.0022.000000T0000Z-190516T2315Z/
Vigo IN-Parke IN-
641 PM EDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VIGO AND SOUTH
CENTRAL PARKE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.
LAT...LON 3941 8666 3920 8695 3945 8724 3959 8704
TIME...MOT...LOC 2241Z 316DEG 31KT 3943 8707
$$
INC021-119-133-162315-
/O.CON.KIND.SV.W.0022.000000T0000Z-190516T2315Z/
Clay IN-Owen IN-Putnam IN-
641 PM EDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL CLAY...CENTRAL OWEN AND SOUTHWESTERN PUTNAM COUNTIES...
At 641 PM EDT, a severe thunderstorm was located 7 miles southeast of
Brazil, or 17 miles east of Terre Haute, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brazil, Knightsville, Harmony, Staunton, Center Point, Patricksburg,
Reelsville, Saline City, Bowling Green, Cagles Mill Lake and Devore.
This includes Interstate 70 between mile markers 17 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3941 8666 3920 8695 3945 8724 3959 8704
TIME...MOT...LOC 2241Z 316DEG 31KT 3943 8707
HAIL...1.00IN
WIND...60MPH
$$
AW/50047
WWUS53 KIND 162255
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
655 PM EDT Thu May 16 2019
INC021-119-133-162305-
/O.CAN.KIND.SV.W.0022.000000T0000Z-190516T2315Z/
Clay IN-Owen IN-Putnam IN-
655 PM EDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY...CENTRAL OWEN
AND SOUTHWESTERN PUTNAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.
LAT...LON 3941 8666 3920 8695 3945 8724 3959 8704
TIME...MOT...LOC 2254Z 316DEG 31KT 3934 8696
$$
AW/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:43 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 16, 4:43 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 443 PM EDT Thu May 16 2019 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 352 PM EDT Thu May 16 2019 A front will move into northern Indiana tonight and Friday bringing chances for showers and thunderstorms. After a brief break Saturday, another system could bring more thunderstorms Sunday. Another front will meander across the area next Tuesday through Thursday, bringing more rain chances. Temperatures will generally be near normal to above normal into next week. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 352 PM EDT Thu May 16 2019 What's left from the Wisconsin MCS from this morning is moving into the northwest forecast area this afternoon. The strongest storms are following an instability gradient across the western forecast area, with weaker storms pushing into the more stable air east. Expect this area of thunderstorms to continue to push southeast, but confidence isn't great in its evolution. The storms should weaken some as they move into less favorable air, but they weren't supposed to survive this long. Will have high PoPs northwest this afternoon with chance PoPs farther southeast. Will adjust as needed through the remainder of the afternoon. Severe storms remain possible. Most of whatever's left of this complex should be out of the area by 00Z (start of the Tonight period). Will only have chance PoPs east to account for this, with slight chance PoPs elsewhere to account for any pop-up convection. A front will drop into northern Indiana tonight as some upper energy moves off north of the area. Best forcing will be across the far northeast closer to the upper energy. Will go likely PoPs there, tapering to nothing in the southwest. Highest PoPs will be overnight. Can't rule out a severe storm per the latest SPC outlook, but feel that odds of any severe storms will be low overnight with less instability around. && .SHORT TERM...(Friday through Sunday) Issued at 352 PM EDT Thu May 16 2019 Models are close enough that the model blend initialization was accepted for most items. The front will remain across northern Indiana on Friday. The first initial wave of storms from the overnight will be diminishing, so will have some low PoPs diminishing in the morning. As instability builds, scattered convection will develop across the northeast half of the area in the afternoon. Will have chance PoPs there. The southwest area looks to remain dry. Will have some slight chance PoPs in the far northeast Friday evening, but most of the night will be dry as the front moves out of the area. Upper ridging will keep the area dry through Saturday evening. A low pressure system will then bring some showers and storms late Saturday night into Sunday. Could be some strong to severe storms Sunday if the low gets as wound up as some models suggest. However, since not all models agree, confidence remains low to medium. Warm temperatures will rule Friday and Saturday, but rain and clouds will cool readings some for Sunday. && .LONG TERM...(Sunday Night Through Thursday) Issued at 352 PM EDT Thu May 16 2019 Uncertainty is high enough that the model blend initialization was accepted for most items. There are some differences in how an upper level low will move across the central USA and in the movements of a related surface front across the region. With the potential of the front meandering across the area during the long term, will keep the initialization's PoPs through most of the period. Temperatures will be near normal to above normal for most of the long term. && .AVIATION (Discussion for the 162100Z TAF Update)... Issued at 443 PM EDT Thu May 16 2019 Added VCTS and TEMPO group for TS at KIND based on latest radar trends. Previous discussion follows... Outside of any convection, VFR conditions are expected through the period. Some low level wind shear is possible overnight. Will continue to monitor TSRA complex across Illinois. The eastern end is weakening while western end continues. Low confidence in its evolution into the TAF sites due to less instability locally. For now will just mention VCSH, but TS definitely still on the table. Additional SHRA/TSRA will develop tonight with another upper wave. Greatest coverage will be north of the TAF sites, but enough will be around to have a VCSH mention at the northern sites. Isolated convection is possible Friday, but odds are too low to mention that far out. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...50 AVIATION...50
Hazardous weather outlook, May 16, 4:51 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 451 PM EDT Thu May 16 2019 INZ021-028>031-035>049-051>057-060>065-067>072-172100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 451 PM EDT Thu May 16 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible. A few may be severe. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and lightning. Timing: Window for severe storms through 9 PM EDT. Discussion: A cold front will approach from the northwest and could trigger strong to severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: There is a chance for thunderstorms over parts of northern and central Indiana through Friday evening. A few storms could become strong to severe with damaging winds and large hail as the main threats. Thunderstorms will again be possible Saturday night through Sunday night and Tuesday night through Wednesday. Some of the storms could be strong at times. Discussion: A front will stall over northern Indiana Friday and separate strong systems will lift to the western Great Lakes late in the weekend and the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 16, 6:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 5 NE ZIONSVILLE 40.00N 86.20W
05/16/2019 HAMILTON IN LAW ENFORCEMENT
CONSTRUCTION TRAILER ROLLED OVER AT 146TH
STREET AND TOWNE ROAD. TIME IS ESTIMATED.
&&
BHHLocal storm report, May 16, 6:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL CLINTON 39.66N 87.41W
05/16/2019 E1.75 INCH VERMILLION IN BROADCAST MEDIA
&&
BHHLocal storm report, May 16, 6:15 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ROSEDALE 39.62N 87.28W
05/16/2019 E0.70 INCH PARKE IN AMATEUR RADIO
HALF INCH HAIL.
&&
BHHLocal storm report, May 16, 6:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM FUNNEL CLOUD 3 NE BLANFORD 39.70N 87.48W
05/16/2019 VERMILLION IN TRAINED SPOTTER
THIN FUNNEL 6 MILES SOUTHEAST OF CURRENT
LOCATION.
&&
BHHLocal storm report, May 16, 6:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
619 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL ROSEDALE 39.62N 87.28W
05/16/2019 E1.75 INCH PARKE IN AMATEUR RADIO
&&
BHHLocal storm report, May 16, 6:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 W CLINTON 39.66N 87.43W
05/16/2019 E2.50 INCH VERMILLION IN AMATEUR RADIO
APPROXIMATE LOCATION DESCRIBED AS WEST OF
CLINTON. APPROXIMATE TIME.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:37 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 45 hr |
| May 16, 2:37 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 72 hr |
| May 16, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Warren | 48 min |
| May 16, 4:03 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 42 min |
| May 16, 4:42 PM EDT | Special Weather Statement | IND | Montgomery | 48 min |
| May 16, 4:44 PM EDT | Special Weather Statement | IND | Boone | 46 min |
| May 16, 4:46 PM EDT | Special Weather Statement | IND | Hancock, Marion | 44 min |
| May 16, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 39 min |
| May 16, 5:07 PM EDT | Areal Flood Advisory | IND | Tippecanoe | 3 hr |
| May 16, 5:15 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Henry, Marion | 30 min |
| May 16, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan, Shelby | 45 min |
| May 16, 5:32 PM EDT | Areal Flood Warning | IND | Vermillion | 3 hr |
| May 16, 5:39 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 36 min |
| May 16, 5:41 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Rush, Shelby | 34 min |
| May 16, 5:44 PM EDT | Tornado Warning | IND | Parke, Vermillion | 31 min |
| May 16, 6:06 PM EDT | Tornado Warning | IND | Clay, Parke, Vermillion, Vigo | 39 min |
| May 16, 6:08 PM EDT | Areal Flood Advisory | IND | Parke | 3 hr |
| May 16, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 37 min |
| May 16, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 31 min |
| May 16, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings | 50 min |
| May 16, 7:35 PM EDT | Areal Flood Advisory | IND | Bartholomew, Jackson, Jennings | 115 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.